PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of brjopthalBritish Journal of OphthalmologyVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
Br J Ophthalmol. 2007 May; 91(5): 691–692.
PMCID: PMC1954759

Drug‐induced cicatrising granulomatous conjunctivitis

Ocular toxicity resulting from chemicals in eye drops is common. Preservatives such as benzalkonium chloride (BAC) and related quaternary ammonium salts have been shown to play an important part in these reactions.1 The symptoms can range from mild injection and itching to severe conjunctival reactions. The term pseudopemphigoid has been applied to drug‐induced cicatrising conjunctivitis.2,3,4,5 We present a patient who developed drug‐induced granulomatous cicatrising conjunctivitis secondary to glaucoma drops.

Case report

A 60‐year‐old man presented to the eye clinic for ocular irritation. His ocular history was positive for glaucoma, for which he was using latanoprost (Xalatan, Pfizer, New York, New York, USA), and brimonidine 0.2% (a generic preparation). Examination showed severe conjunctival injection bilaterally, as well as symblephara in the lower eyelid (fig 1A1A).). A conjunctival biopsy showed non‐caseating granulomatous inflammation within the substancia propia (fig 1B1B).). The differential diagnosis for granulomatous conjunctivitis includes sarcoidosis and infections.6 Sarcoid investigation by rheumatology was negative, and the patient did not have a history or symptoms of an infection.

figure bj99085.f1
Figure 1 Cicatrising granulomatous conjunctivitis. (A) Right and left eyes of the patient on presentation. (B) Haematoxylin and eosin staining of conjunctival biopsy specimen showing multinucleated giant cells (×200). Informed consent ...

He returned to clinic, at which time an allergic reaction was suspected. Initially, brimonidine was discontinued, followed by latanoprost when the injection did not resolve. The patient was treated with prednisolone acetate 1%, which brought about a resolution of the conjunctival injection and irritation.

To control his intraocular pressure, different glaucoma drops were tried, but the conjunctival injection and irritation quickly resumed each time. These drops included timolol 0.5%, brinzolamide 1% (Azopt, Alcon, Fort Worth, Texas, USA), dorzolamide 2% (Trusopt, Merck, Whitehouse Station, New Jersey, USA), bimatoprost 0.03% (Lumigan, Allergan, Irvine, California, USA) and pilocarpine 1%. Each time, discontinuing the eye drops and prescribing a prednisolone taper relieved the injection and irritation. In the absence of a topical prednisolone taper, the injection continued for over 2 weeks, at which time a prednisolone taper was prescribed with quick and successful resolution. Given the prompt development of severe conjunctivitis with several different drops, we hypothesised that the preservative in each of these drops may be causative. All these drops are preserved with BAC, except the generic timolol eye drops, which are preserved with dodecyltrimethylammonium bromide. This is also a quaternary ammonium salt preservative. Our hypothesis was further supported when a trial of preservative‐free Timoptic Ocudose 0.5% (Merck) did not cause any ocular irritation.

Comment

Ocular drug allergies are fairly common and have a wide range in severity. Allergies to preservatives such as BAC have been noted, and reports of a severe form of drug‐induced conjunctival reaction have been published and referred to as pseudopemphigoid. However, published biopsy results had not previously indicated the presence of non‐caseating granulomas in association with pseudopemphigoid. Our patient responded well to removal of the offending stimulus (BAC) and short‐term treatment with a topical steroid, even though it was also preserved with BAC. We speculate that the potency of the steroid (1% prednisolone acetate suspension) was sufficient to overcome the reactivity of the preservative.

The use of multiple topical drops in the treatment of glaucoma is quite common, but few preservative‐free drops are available. Greater availability of preservative‐free drops would be beneficial to patients sensitive to preservatives.

Footnotes

Funding: None.

Competing interests: None declared.

Informed consent was received from the patient for publication of their details in this report.

References

1. Noecker R. Effects of common ophthalmic preservatives on ocular health. Adv Ther 2001. 18205–215.215. [PubMed]
2. Patten J T, Cavanagh H D, Allansmith M R. Induced ocular pseudopemphigoid. Am J Ophthalmol 1976. 82272–276.276. [PubMed]
3. Fiore P M, Jacobs I H, Goldberg D B. Drug‐induced pemphigoid: a spectrum of diseases. Arch Ophthalmol 1987. 1051660–1663.1663. [PubMed]
4. Bernauer W, Broadway D C, Wright P. Chronic progressive conjunctival cicatrisation. Eye 1993. 7371–378.378. [PubMed]
5. Gibran S K. Unilateral drug‐induced ocular pseudopemphigoid. Eye 2004. 181270.
6. Fernandes M, Vemuganti G K, Pasricha G. et al Unilateral tuberculous conjunctivitis with tarsal necrosis. Arch Ophthalmol 2003. 1211475–1478.1478. [PubMed]

Articles from The British Journal of Ophthalmology are provided here courtesy of BMJ Group